Alert archive / California / Winter Storm Watches in 2020

Winter Storm Watch 4, NWS Eureka, CA

April 2, 2020

NWS Eureka, CA issued this winter storm watch at Apr 2, 2020, 2:11 PM PDT. It took effect at Apr 4, 2020, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2020, 2:11 PM PDT (21:11 UTC)
In effect from
Apr 4, 2020, 5:00 AM PDT
Expired
Apr 3, 2020, 2:22 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

578 
WWUS46 KEKA 022111
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
211 PM PDT Thu Apr 2 2020


CAZ107-030515-
/O.NEW.KEKA.WS.A.0004.200404T1200Z-200405T1200Z/
Northern Trinity-
211 PM PDT Thu Apr 2 2020

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT ABOVE 3000 FEET...

* WHAT...Heavy snow accumulations in excess of 7 inches possible 
  above 3000 feet.

* WHERE...Northern Trinity County.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Heavy snow will lead to hazardous road conditions near
  Scott Mountain Summit on Highway 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
4 follow-up statements
261 
WWUS46 KEKA 030502
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1002 PM PDT Thu Apr 2 2020

CAZ107-031100-
/O.CON.KEKA.WS.A.0004.200404T1200Z-200405T1200Z/
Northern Trinity-
1002 PM PDT Thu Apr 2 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET...

* WHAT...Heavy snow accumulations in excess of 7 inches possible 
  above 3,000 feet.

* WHERE...Northern Trinity County.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Heavy snow will lead to hazardous road conditions 
  near Scott Mountain Summit on Highway 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
996 
WWUS46 KEKA 030937
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
237 AM PDT Fri Apr 3 2020

CAZ107-031745-
/O.CON.KEKA.WS.A.0004.200404T1200Z-200405T1200Z/
Northern Trinity-
237 AM PDT Fri Apr 3 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT ABOVE 3000 FEET...

* WHAT...Heavy snow accumulations in excess of 7 inches possible 
  above 3,000 feet.

* WHERE...Northern Trinity County, north of Weaverville.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Heavy snow will lead to hazardous road conditions 
  near Scott Mountain Summit on Highway 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
718 
WWUS46 KEKA 031647
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
947 AM PDT Fri Apr 3 2020


CAZ107-040100-
/O.CON.KEKA.WS.A.0004.200404T1200Z-200405T1200Z/
Northern Trinity-
947 AM PDT Fri Apr 3 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT ABOVE 3000 FEET...

* WHAT...Heavy snow accumulations in excess of 7 inches possible 
  above 3,000 feet.

* WHERE...Northern Trinity County.

* WHEN...From late Friday night through late Saturday night.

* IMPACTS...Heavy snow will lead to hazardous road conditions 
  near Scott Mountain Summit on Highway 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
709 
WWUS46 KEKA 032122
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
222 PM PDT Fri Apr 3 2020


CAZ107-040530-
/O.UPG.KEKA.WS.A.0004.200404T1200Z-200405T1200Z/
/O.NEW.KEKA.WS.W.0004.200404T1200Z-200406T0600Z/
Northern Trinity-
222 PM PDT Fri Apr 3 2020

...WINTER STORM WARNING IN EFFECT FROM 5 AM SATURDAY TO 11 PM PDT
SUNDAY ABOVE 3500 FEET...

* WHAT...Heavy snow accumulations in excess of 7 inches expected 
  above 3500 feet.

* WHERE...Northern Trinity County.

* WHEN...From 5 AM Saturday to 11 PM PDT Sunday.

* IMPACTS...Road conditions will be hazardous at Scott Mountain
  Summit on Highway 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Apr 2, 4:33 AM PDT, 9 hours 38 minutes earlier.

Area forecast discussion, Apr 2, 4:33 AM PDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
433 AM PDT Thu Apr 2 2020

.SYNOPSIS...Pleasant weather is expected across the region through
Friday. Thereafter, a fast moving storm system will impact
northwest California Friday night into Saturday resulting in a
period of showery weather. A cold storm system is then forecast to
move across the region Sunday and Monday. Locally heavy mountain
snow will be possible along with isolated hail showers near the
coast.

&&

.DISCUSSION...A chilly airmass combined with clear skies has
allowed temperatures to drop to near or below freezing this
morning across much of the area. A few of the northern valleys
are seeing some clouds and have stayed slightly warmer. This
afternoon mainly clear skies and temperatures warming into the low
60s inland with mid 50s along the coast. There may be a very
light shower or two near the Oregon border this afternoon, but
very little coverage is expected. Tonight temperatures are
expected to be slightly warmer, but will still likely be near or
slightly above freezing. There may be a few more clouds around in
the north which might keep temperatures slightly warmer than the
current forecast.

Friday clouds are expected to increase as a fast moving system
brings starts to approach the area. Friday night into Saturday
morning a compact system brings a frontal boundary across the
area. This is expected to bring a quick shot of rain and snow to
the area. Most areas are expected to see a quarter to a half inch
of rain with local amounts up to an inch in the terrain favored
areas. Snow levels in most areas are expected to quickly rise to
over 5,000 feet, however, in eastern Trinity county they may
remain as low as 3,000 feet with the cold air trapped in the
valley. This is only expected to bring a few inches of snow since
the QPF amounts are not all that high. Confidence is low on the
exact snow levels and this will need to be watched.

Saturday afternoon and and evening the upper level trough moves
overhead bringing showers to the area. The models are not in good
agreement on how much instability there will be and if the coldest
air will line up with the peak heating of the day. There is the
potential for some thunder, but not enough to add it to the
forecast yet. There may be some small hail, but it is not expected
to be cold enough for it to widely accumulate. Snow levels will be
around 4,000 feet in most of the area, but may remain closer to
3,000 feet in eastern Trinity county.

Saturday night there looks to be a break before the next upper
level low moves in on Sunday. A front will bring a period of
steady rain followed by widespread showers as the colder air
slowly moves into the area. This system is expected to be colder
than the previous one. Models are showing decent instability in
the afternoon so have added thunderstorms to the forecast. Snow
levels with this system are expected to be 2,500 to 3,000 feet
which could bring snow to many of the highway passes. Models are
in decent agreement on this system, but it is still the type of
system that could shift slightly and the resulting weather would
be significantly different. Late Sunday night into Monday morning
there may be a lull in the showers, but these are expected to pick
up again over the inland areas in the afternoon. There is the
potential for additional thunderstorms as well. Tuesday and
Wednesday models have the upper level low slowly drifting to the
south of the area. There are some discrepancies in how fast this
will drop to the south and therefore how much showers will linger.
Chilly nights are expected with the cool airmass aloft and
freezing temperatures are likely if the valleys remain clear. MKK

&&

.AVIATION...VFR conditions are expected to continue the area today,
with gusty northerlies along the coast and occasional passing mid-
level clouds. Winds weaken later tonight, and there is a chance of
stratus development tonight in the Humboldt Bay region, potentially
bringing MVFR ceilings to KACV overnight. If these clouds develop,
they should mix out with daytime heating on Friday morning. /TDJ

&&

.MARINE...Northerly winds and short period seas will continue across
all zones today, and energy from the persistent mid- period NW swell
continues to linger this morning. Wind speeds and associated short-
period wave generation are expected to be see a mild pulse in
strength this afternoon downwind of Cape Mendocino, in a relatively
tight band centered about 10 to 20 miles offshore of the Mendocino
coast, before significantly weakening tonight. Localized gusts to 35
kt are possible within the core, extending from as far north as
Rockport southward past Pt. Arena. Wind speeds then linger around
SCY levels in this region through Friday afternoon before falling
apart overnight on Friday.

Northerlies across all zones break down Friday night, turning to
southerly on Saturday as another system approaches the coast. Seas
should continue to be dominated by locally generated short- period
waves through the rest of this week, until a small, mid- period west
swell potentially moves in this weekend. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ101-103-109.

     Freeze Warning until 9 AM PDT this morning for CAZ102-104>106-
     110>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT Friday for PZZ455.

     Small Craft Advisory until 9 AM PDT Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 2, 9:50 AM PDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
950 AM PDT Thu Apr 2 2020

CAZ101>106-109>115-031700-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
950 AM PDT Thu Apr 2 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-031700-
Northern Trinity-Southern Trinity-
950 AM PDT Thu Apr 2 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy mountain snow will be possible across Trinity County
Friday night through early next week. Travel impacts will be possible
at pass level for portions of highway 36, highway 299 and highway 3.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:08 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Lake, Mendocino19 hr
Apr 2, 2:08 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino19 hr

Nearby

Winter Storm Watches in California, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.